Alert archive / Nebraska / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 166, NWS Sioux Falls, SD

June 30, 2014Dakota County, Dixon County, Nebraska; Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 30, 2014, 11:50 AM CDT for Dakota County, Dixon County, Nebraska; Woodbury County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2014, 11:50 AM CDT (16:50 UTC)
Expired
Jun 30, 2014, 12:30 PM CDT
In force
40 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Woodbury County, IA, Dakota County, NE, Dixon County, NE

The radar

The Omaha radar (KOAX), 119 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 4:06 AM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 4.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2014-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2014-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4563 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
2.8
Supercell composite
12.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

894 
WUUS53 KFSD 301650
SVRFSD
IAC193-NEC043-051-301730-
/O.NEW.KFSD.SV.W.0166.140630T1650Z-140630T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1150 AM CDT MON JUN 30 2014

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WOODBURY COUNTY IN WEST CENTRAL IOWA...
  DAKOTA COUNTY IN NORTHEAST NEBRASKA...
  SOUTHERN DIXON COUNTY IN NORTHEAST NEBRASKA...

* UNTIL 1230 PM CDT

* AT 1147 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES
  NORTHEAST OF EMERSON...AND MOVING EAST AT 50 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  SIOUX CITY...HUBBARD...JACKSON...HOMER...DAKOTA CITY...SOUTH SIOUX
  CITY...SERGEANT BLUFF...SALIX...LAWTON...MOVILLE AND BRONSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4228 9703 4244 9703 4249 9651 4248 9648
      4249 9646 4250 9647 4253 9607 4230 9588
      4227 9642 4227 9672 4226 9673 4226 9701
TIME...MOT...LOC 1650Z 260DEG 43KT 4235 9663

HAIL...1.00IN
WIND...60MPH

$$

DUX
2 follow-up statements
013 
WWUS53 KFSD 301707
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1207 PM CDT MON JUN 30 2014

IAC193-NEC043-051-301730-
/O.CON.KFSD.SV.W.0166.000000T0000Z-140630T1730Z/
WOODBURY IA-DAKOTA NE-DIXON NE-
1207 PM CDT MON JUN 30 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
DIXON...DAKOTA AND CENTRAL WOODBURY COUNTIES UNTIL 1230 PM CDT...

AT 1204 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DAKOTA
CITY...AND MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
SIOUX CITY...SERGEANT BLUFF...SALIX...LAWTON...MOVILLE AND BRONSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN SIOUX
FALLS.

&&

LAT...LON 4228 9703 4244 9703 4249 9651 4248 9648
      4249 9646 4250 9647 4253 9607 4230 9588
      4227 9642 4227 9672 4226 9673 4226 9701
TIME...MOT...LOC 1707Z 256DEG 42KT 4241 9639

HAIL...1.00IN
WIND...60MPH

$$

DUX
125 
WWUS53 KFSD 301720
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1220 PM CDT MON JUN 30 2014

IAC193-NEC043-051-301731-
/O.EXP.KFSD.SV.W.0166.000000T0000Z-140630T1730Z/
WOODBURY IA-DAKOTA NE-DIXON NE-
1220 PM CDT MON JUN 30 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN DIXON...DAKOTA AND
CENTRAL WOODBURY COUNTIES WILL EXPIRE AT 1230 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...SMALL HAIL UP TO DIME SIZE AND HEAVY RAIN ARE STILL 
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4228 9703 4244 9703 4249 9651 4248 9648
      4249 9646 4250 9647 4253 9607 4230 9588
      4227 9642 4227 9672 4226 9673 4226 9701
TIME...MOT...LOC 1721Z 256DEG 42KT 4245 9617

$$

DUX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 10:15 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 30, 10:15 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 AM CDT MON JUN 30 2014

.SHORT TERM...(THIS AFTERNOON THROUGH TUESDAY)
ISSUED AT 1004 AM CDT MON JUN 30 2014

FORECAST CONTINUES TO GO AS EXPECTED WITH STORMS CONTINUING TO
FIRE AHEAD OF WAVE PASSING THROUGH NEBRASKA. PLENTY OF INSTABILITY
FOR STORMS TO TAP INTO, BUT FREZZING LEVELS PRETTY HIGH FOR LARGE
HAIL. STILL EXPECT ISOLATED SEVERE STORMS YET THIS MORNING WITH
THE POSSIBILITY OF QUARTER OR SLIGHTLY LARGER HAIL AND/OR STRONG
WINDS. WILL CONTINUE WITH FLASH FLOOD WATCH DUE TO STORMS MOVING
ACROSS SAME AREA. WITH FRONT PASSING THROUGH NORTHERN PART OF
FORECAST AREA AND EXPECTING IT TO CONTINUE TO SLIDE SOUTHEAST...
CHANCES FOR STORMS SHOULD DECREASE ACROSS THE AREA THIS AFTERNOON.
MAIN ACTIVITY MID AFTERNOON SHOULD BE SOUTH AND SOUTHEAST OF OUR
FORECAST AREA. WINDS WILL BE RATHER STRONG BEHIND THE FRONT BUT
EXPECT THEM TO STAY BELOW ADVISORY CRITERIA.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 402 AM CDT MON JUN 30 2014

VERY COOL AIR MASS WRAPS SOUTH INTO THE AREA ON TUESDAY AND WITH THE
COLD CORE ALOFT...UPPED POPS JUST A TOUCH AS SCATTERED SHOWERS SEEM
PRETTY LIKELY ONCE TEMPERATURES CLIMB TO AROUND 70 OR SO...AT LEAST
IN AREAS THAT CAN CLIMB THAT HIGH. ONLY LOOKING AT HIGHS OF ABOUT 65
TO 70 NORTH OF INTERSTATE 90 AND 70 TO 75 TO THE SOUTH. RAINFALL
AMOUNTS WILL NOT BE HIGH BUT A COUPLE OF TENTHS NOT OUT OF THE
QUESTION IN A FEW LOCATIONS.

EXPECT SHOWERS TO FOLLOW DIURNAL TRENDS FOR THE MOST PART SO
COVERAGE WILL DROP OFF QUICKLY AROUND SUNSET. WITH SOME CLEARING
SKIES AND A DRY AIR MASS LOWS IN THE UPPER 40S TO LOWER 50S SEEMS
PRETTY LIKELY.

THE COLD TROUGH STILL OVERHEAD ON WEDNESDAY AND SOME ISOLATED
SHOWERS LIKELY IN THE EASTERN CWA. CLOUDS WILL GRADUALLY DECREASE
THROUGH THE DAY SO THE WESTERN CWA IS LIKELY TO WARM UP A BIT AND
REACH THE 75 TO 80 DEGREE RANGE. THE EASTERN CWA MAY AGAIN STRUGGLE
TO REACH 70 DEGREES UNDER CLOUDS AND COOLER TEMPERATURES ALOFT.

IN THE OUTER PERIODS...THURSDAY THROUGH SUNDAY...RIDGING ALOFT WILL
SLOWLY SPREAD ACROSS THE AREA SO LOOKING LIKE DECREASED CHANCES FOR
RAINFALL AND WARMING TEMPERATURES. AGREEMENT AMONGST THE MODELS IS
DECENT BUT NOT GREAT.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 654 AM CDT MON JUN 30 2014

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND DRIFT EASTWARD
MAINLY SOUTH OF I90 THROUGH THE MORNING...WITH BRIEF MVFR
VISIBILITIES AND CEILINGS. THIS SHOULD CLEAR KSUX AREA BY 17Z-
18Z. OTHERWISE...SURFACE WIND GUSTS WILL REACH 25 TO 30 KNOTS BY
16Z-17Z AND CONTINUE THROUGH 01-02Z AROUND KHON.  PRETTY LARGE
MASS OF MVFR STRATUS LOOMING NEAR THE INTERNATIONAL BORDER...BUT
WILL TAKE UNTIL WELL INTO THE NIGHT FOR TRAJECTORY TO BRING
SOUTHWARD INTO THE I 90 CORRIDOR IN RAGGEDY FORM.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...FLASH FLOOD WATCH UNTIL 3 PM CDT THIS AFTERNOON FOR IAZ021-022-
     031-032.

NE...FLASH FLOOD WATCH UNTIL 3 PM CDT THIS AFTERNOON FOR NEZ014.

&&

SHORT TERM...HEITKAMP
LONG TERM...08
AVIATION...CHAPMAN
Hazardous weather outlook, Jun 30, 3:50 AM CDT, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 AM CDT MON JUN 30 2014

IAZ014-020>022-031-032-NEZ013-014-SDZ071-010900-
CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-
UNION-
350 AM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL TO THE SIZE OF TENNIS
BALLS AND WIND GUSTS TO 75 MPH WILL BE POSSIBLE...ESPECIALLY THIS
MORNING. ALONG WITH THE THREAT FOR SEVERE WEATHER WILL BE HEAVY
RAIN WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR POSSIBLE WHICH
COULD CAUSE AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS MORNING.

IAZ001>003-012-013-MNZ089-090-098-SDZ050-061>070-010900-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-NOBLES-JACKSON-ROCK-GREGORY-
MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN-
BON HOMME-YANKTON-CLAY-
350 AM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...SOUTH CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY THIS
MORNING BUT THE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THE
STRONGEST STORMS ARE EXPECTED TO BE ACROSS PARTS OF NORTHWEST IOWA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MNZ071-072-080-081-097-SDZ038>040-052>060-010900-
LINCOLN-LYON-MURRAY-COTTONWOOD-PIPESTONE-BEADLE-KINGSBURY-
BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-
HANSON-
350 AM CDT MON JUN 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, Jun 30, 10:54 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 AM CDT MON JUN 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     TSTM WND GST     SLOAN                   42.23N 96.22W
06/30/2014  E60 MPH          WOODBURY           IA   TRAINED SPOTTER

&&

HEITKAMP
Local storm report, Jun 30, 10:58 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1058 AM CDT MON JUN 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 AM     TSTM WND GST     SLOAN                   42.23N 96.22W
06/30/2014  E70 MPH          WOODBURY           IA   TRAINED SPOTTER

&&

HEITKAMP
Local storm report, Jun 30, 11:02 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1102 AM CDT MON JUN 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TSTM WND DMG     3 N HORNICK             42.27N 96.10W
06/30/2014                   WOODBURY           IA   CO-OP OBSERVER

            LARGE TREE LIMBS DOWN WITH ONE BLOCKING THE ROAD

&&

HEITKAMP
Local storm report, Jun 30, 11:17 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1117 AM CDT MON JUN 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     TSTM WND GST     OTO                     42.28N 95.89W
06/30/2014  E60 MPH          WOODBURY           IA   TRAINED SPOTTER

            BRANCHES DOWNED

&&

HEITKAMP
Local storm report, Jun 30, 11:32 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 AM CDT MON JUN 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             6 SSW IDA GROVE         42.26N 95.52W
06/30/2014  E1.00 INCH       IDA                IA   TRAINED SPOTTER

&&

HEITKAMP
Local storm report, Jun 30, 11:36 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1136 AM CDT MON JUN 30 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     TSTM WND DMG     HOMER                   42.32N 96.49W
06/30/2014                   DAKOTA             NE   TRAINED SPOTTER

            6 INCH DIAMETER TREE BRANCHES DOWNED

&&

HEITKAMP

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 3:30 AM CDTFlash Flood WatchFSDDakota11 hr
Jun 30, 4:32 AM CDTSevere Thunderstorm WarningFSDDixon43 min
Jun 30, 5:08 AM CDTSevere Thunderstorm WarningFSDDakota37 min
Jun 30, 10:01 AM CDTSevere Thunderstorm WarningFSDDakota, Dixon44 min
Jun 30, 10:32 AM CDTSevere Thunderstorm WarningFSDDakota43 min
Jun 30, 12:58 AM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Plymouth, Sioux47 min
Jun 30, 1:31 AM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux44 min
Jun 30, 4:50 AM CDTRiver Flood WarningFSDSioux36 hr
Jun 30, 5:45 AM CDTRiver Flood WarningFSDCherokee36 hr
Jun 30, 9:55 AM CDTSevere Thunderstorm WarningFSDIda, Woodbury50 min
Jun 30, 10:44 AM CDTSevere Thunderstorm WarningFSDIda13 min
Jun 30, 11:09 AM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Ida, Woodbury36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2014Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.